Texas, 2015Damaging Wind in Texas, September 8, 2015
September 8, 2015 · NWS LUB · 1 event in 1 county or zone
Scattered thunderstorms developed this afternoon ahead of a weak cold front. One of these storms produced a measured wind gust to 58 mph in Caprock Canyons State Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed this afternoon ahead of a weak cold front. One of these storms produced a measured wind gust to 58 mph in Caprock Canyons State Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 8, 2:17 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 8, 2:17 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
317 PM CDT TUE SEP 8 2015
.SHORT TERM...
CONVECTION HAS DEVELOPED QUICKLY WITHIN THE SURFACE TROUGH ACROSS
THE WESTERN AND CENTRAL SOUTH PLAINS AS TEMPERATURES WARMED ABOVE 90
DEGREES. THE CONVECTION IS IN A MODERATELY UNSTABLE BUT LOW SHEAR
ENVIRONMENT...WHICH SHOULD LEAD TO DISORGANIZED...PULSEY TYPE CELLS
CAPABLE OF PRODUCING MICROBURSTS WITH STRONG WIND GUSTS. IN
ADDITION...THE STORMS WILL BE MOVING SLOWLY EASTWARD WITHIN A BELT
OF RELATIVELY RICH MID-LEVEL MOISTURE...PWATS RUNNING ABOUT 1.4
TO1.7 INCHES...AND CAN DROP LOCALLY HEAVY RAINFALL. IN ADDITION...A
COLD FRONT MOVING SOUTH THROUGH THE AREA THIS EVENING WILL HELP KEEP
THUNDERSTORM CHANCES GOING OVERNIGHT...ALTHOUGH THERE ARE
SIGNIFICANT DIFFERENCES IN THE SHORT-RANGE GUIDANCE REGARDING THE
TIMING OF THE FRONT AND COVERAGE OF T-STORM ACTIVITY. THE BEST RAIN
CHANCES WILL GRADUALLY SHIFT INTO THE SOUTHERN PORTIONS OF THE SOUTH
PLAINS AND ROLLING PLAINS AFTER MIDNIGHT AND INTO EARLY WEDNESDAY
MORNING. THERE ARE ALSO SOME INDICATIONS OF LOW STRATUS DEVELOPMENT
WEDNESDAY MORNING ACROSS MUCH OF THE AREA.
ON WEDNESDAY...EASTERLY FLOW UP TO ABOUT 700 MB AND NORTHERLY FLOW
ALOFT WILL RESULT IN COOLER TEMPERATURES...ALTHOUGH THE EXACT
READINGS WILL DEPEND UPON THE EXTENT OF THE CLOUD COVER. IN
GENERAL...WE ARE EXPECT HIGHS TO BE MAINLY IN THE 80S...LIKELY
ENDING OUR 10 DAY STREAK OF ABOVE NORMAL TEMPERATURES. RAIN CHANCES
LOOK PRETTY SLIM BY WEDNESDAY AFTERNOON WITH MORE STABLE CONDITIONS
TO THE NORTH OF THE FRONT. HOWEVER...SOME WEAK ISENTROPIC UPGLIDE
WITHIN THE SLOPING FRONTAL ZONE AND A MINOR DISTURBANCE ALOFT MAY BE
SUFFICIENT FOR A FEW SHOWERS ACROSS OUR SRN AND WRN COUNTIES.
.LONG TERM...
FURTHER CHANCES FOR UNSETTLED WEATHER AWAIT THE EXTENDED...
PARTICULARLY LATER THIS WEEK AS TROUGHING AMPLIFIES ACROSS THE
EASTERN HALF OF THE CONUS AND DELIVERS ANOTHER COLD FRONT TO THE
SOUTH PLAINS BY LATE FRIDAY. A MUCH GREATER MERIDIONAL COMPONENT TO
THIS TROUGH ALONG WITH POST-FRONTAL CLOUDS WOULD POINT TO NOTABLE
COOLING FOR SATURDAY AFTER AOA NORMAL HIGHS FOR THU AND FRI AND
MOSTLY DRY CONDITIONS.
POPS WERE NUDGED UP ON FRIDAY AFTN AND EVENING AS THE FRONT
BACKDOORS INTO THE REGION AND INTERACTS WITH A SLOW WWD RETURN OF LL
MOISTURE ON EASTERLY PRE-FRONTAL WINDS. DECENT MID-LEVEL N-NW FLOW
ON THE ORDER OF 30 KNOTS COULD HELP BREED SOME ORGANIZED CONVECTIVE
MODES AND PERHAPS GIVE RISE TO A WEAK MCS. BUT WITH THIS STRONGER
NLY FLOW ALOFT COMES A MORE PROGRESSIVE NATURE TO THE FRONT AND COOL
SURFACE RIDGE WHICH TRANSLATE INTO A SMALLER WINDOW FOR POPS...SO
PRECIP CHANCES WERE SCALED BACK ON SATURDAY AS THE FRONT STALLS
FROM ERN NM SE TO THE HILL COUNTRY. GFS IS QUITE BULLISH WITH QPF
SAT NIGHT IN PART DUE TO A NOCTURNAL LLJ BOOSTING ISENTROPIC LIFT
POLEWARD OF THE BOUNDARY...BUT THIS SCENARIO RECEIVES MIXED
SUPPORT FROM THE REMAINING MODELS AND FOR NOW WILL BE DISMISSED.
BY SUNDAY AND MONDAY...THE UPPER FLOW IS PROGGED TO TRANSITION FROM
NW TO SW AS RIDGING COLLAPSES ACROSS THE DESERT SW. UNFORTUNATELY...
THE TROPICAL EASTERN PACIFIC LOOKS TO TREND QUIET DURING THIS TIME
WHICH WILL DO LITTLE TO PREVENT A RETURN TO BLO NORMAL PRECIP
CHANCES AND ABOVE NORMAL TEMPS.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33/93
In the hours before
Special weather statement, Sep 8, 2:37 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
337 PM CDT TUE SEP 8 2015
TXZ034-082100-
HOCKLEY TX-
337 PM CDT TUE SEP 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOCKLEY COUNTY UNTIL
400 PM CDT...
AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEVELLAND...MOVING EAST AT 20 MPH.
PEA SIZE HAIL...WIND GUSTS OF 50 TO 55 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEVELLAND...SMYER...ROPESVILLE AND OPDYKE WEST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3339 10247 3360 10244 3369 10208 3339 10208
TIME...MOT...LOC 2036Z 283DEG 16KT 3350 10232
Thunderstorm Wind, Briscoe
- When
- September 8, 4:47 PM CST
- Where
- Briscoe County, 5.64 mi NNW of Quitaque
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.450, -101.070
Measured by the Texas Tech University West Texas mesonet station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 8, 20151 death · 1 event
- Flash Flood and Damaging Winds in Arizona, September 8, 2015$325,000 · 61 kt wind · 4 events
- Drought in Louisiana, September 8 to 30, 2015$200,000 · 1 event
- Tornado in Michigan, September 8, 2015$40,000 · EF1 · 1 event
- Damaging Winds in Kansas, September 8, 2015$50,000 · 70 kt wind · 2 events
- Damaging Winds in Oklahoma, September 8, 2015$19,000 · 65 kt wind · 6 events
- Damaging Wind in Michigan, September 8, 2015$15,000 · 52 kt wind · 1 event
- Lightning Strike in Florida, September 8, 20151 injured · 1 event
- Drought in Louisiana, September 8 to 30, 20157 events
- Damaging Winds in Michigan, September 8, 201556 kt wind · 5 events
- Heavy Rain in Illinois, September 8 to 9, 20154 events
- Waterspouts in South Atlantic Coastal Waters, September 8 to 9, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593279.